Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 42, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2008, 6:45 PM CDT for 5 counties in Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 6:45 PM CDT (23:45 UTC)
- Expired
- Jun 12, 2008, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:21 PM CDT | HAIL 1 | 5 Se Bagley, MN | |
| Jun 12, 7:37 PM CDT | HAIL 1 | 5 N Shevlin, MN | HAIL CONTINUED FOR ABOUT 4 MINUTES UNTIL 741 PM CDT. |
| Jun 12, 7:37 PM CDT | HAIL 1 | 5 N Shevlin, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 122345 SVRFGF MNC005-007-029-057-087-130045- /O.NEW.KFGF.SV.W.0042.080612T2345Z-080613T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 645 PM CDT THU JUN 12 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA... NORTHWESTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA... NORTH CENTRAL BECKER COUNTY IN NORTHWEST MINNESOTA... SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA... SOUTHEASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA... * UNTIL 745 PM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR MANY POINT LAKE...OR 22 MILES NORTHEAST OF DETROIT LAKES...MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAD MEDICINE LAKE AT 650 PM CDT... LONG LOST LAKE AT 700 PM CDT... ZERKEL AT 710 PM CDT... UPPER RICE LAKE AT 725 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4764 9523 4754 9487 4697 9547 4706 9570 TIME...MOT...LOC 2345Z 210DEG 31KT 4710 9551 $$ TG/BH
2 follow-up statements
000 WWUS53 KFGF 130019 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 719 PM CDT THU JUN 12 2008 MNC005-057-087-130029- /O.CAN.KFGF.SV.W.0042.000000T0000Z-080613T0045Z/ HUBBARD MN-MAHNOMEN MN-BECKER MN- 719 PM CDT THU JUN 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BECKER... NORTHWESTERN HUBBARD AND SOUTHEASTERN MAHNOMEN COUNTIES IS CANCELLED... AT 719 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN NORTHWESTERN HUBBARD...SOUTHEASTERN MAHNOMEN AND NORTH CENTRAL BECKER COUNTIES SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4764 9523 4756 9517 4736 9534 4739 9543 TIME...MOT...LOC 0019Z 197DEG 39KT 4744 9534 $$ MNC007-029-130045- /O.CON.KFGF.SV.W.0042.000000T0000Z-080613T0045Z/ CLEARWATER MN-BELTRAMI MN- 719 PM CDT THU JUN 12 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTH CENTRAL BELTRAMI AND CENTRAL CLEARWATER COUNTIES... AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTHWEST OF UPPER RICE LAKE...OR 22 MILES WEST OF BEMIDJI...MOVING TO THE NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHEVLIN BY 730 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4764 9523 4756 9517 4736 9534 4739 9543 TIME...MOT...LOC 0019Z 197DEG 39KT 4744 9534 $$ JK/BH
000 WWUS53 KFGF 130042 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 742 PM CDT THU JUN 12 2008 MNC007-029-130052- /O.EXP.KFGF.SV.W.0042.000000T0000Z-080613T0045Z/ CLEARWATER MN-BELTRAMI MN- 742 PM CDT THU JUN 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI AND CENTRAL CLEARWATER COUNTIES WILL EXPIRE AT 745 PM CDT... AT 742 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN CENTRAL CLEARWATER AND SOUTH CENTRAL BELTRAMI COUNTIES SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 745 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4764 9523 4756 9517 4736 9534 4739 9543 TIME...MOT...LOC 0042Z 197DEG 39KT 4768 9523 $$ JK/BH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:58 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 12, 1:58 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 158 PM CDT THU JUN 12 2008 .SHORT TERM... THE CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND TEMPS. A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO SPIN OVER EXTREME NW ND. MODELS ARE DOING A GOOD JOB OVERALL...BUT PREFER THE COOLER GFS WHICH INITIALIZED WELL THIS MORNING. FOR TONIGHT...EXPECT SCATTERED EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL/DAMAGING WINDS. THE BEST INSTABILITY APPEARS TO BE ALONG AND EAST OF THE VALLEY...AND THIS SHOULD COINCIDE WITH A TROUGH MOVING THROUGH DEEP CYCLONIC FLOW. THE LIMITING FACTOR TO SEVERE STORMS MAY BE MOISTURE PROFILES...BUT WITH VERY COLD AIR ALOFT (-20C 500MB TEMPS)...EXPECT AT LEAST A FEW SEVERE STORMS. SHEAR WILL ALSO BE SUFFICIENT FOR STORMS TO BRIEFLY ROTATE...WHICH MAY ADD TO A MORE ORGANIZED THREAT IF ENOUGH MOISTURE CAN POOL BEFORE CONVECTIVE TEMPS ARE REACHED. WE WILL MENTION SEVERE STORMS IN THE GRIDS THROUGH 03Z. ON FRI...THE COLD CORE LOW WILL SKIRT THE INTERNATIONAL BORDER. TEMPS WILL REMAIN WELL BELOW NORMAL...WITH VERY LOW CONVECTIVE TEMPS AROUND 60. INSTABILITY FIELDS ARE RATHER WEAK...WITH LI/S TO -1C AND MAYBE CAPE TO AROUND 400 J/KG. GIVEN THE COLD AIR ALOFT THOUGH AND STEEP LAPSE RATES...THUNDER WILL ONCE AGAIN BE POSSIBLE. ON SAT/SUN...THE CONTINUED THREAT FOR AFTERNOON THUNDER IS EXPECTED. THERE WILL BE MORE INSTABILITY ON SAT...WITH CAPES APPROACHING 1000 J/KG. A FAIRLY STRONG SHORTWAVE AND A WEAK SFC BOUNDARY IS ALSO PROGGED BY SAT AFTERNOON...SO A FEW SEVERE STORMS ALSO POSSIBLE. FOR SUNDAY...ANOTHER COLD FRONT WILL PASS THROUGH THE NORTH...AND LIKELY AID MORE THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THEREFORE...THE ACTIVE WEATHER PATTERN WILL CONTINUE WITH CHANCES FOR SHOWERS/THUNDER THROUGHOUT AND TEMPS BELOW NORMAL. .LONG TERM (MON-THU)...MODELS IN REASONABLE AGREEMENT THROUGH THE PERIOD. MAIN IDEA IS FOR A BRIEF RIDGE TO AFFECT THE REGION THROUGH AT LEAST WED. MODELS DIFFER WITH AMPLITUDE AND TIMING OF WAVES TO BREAK DOWN THIS FEATURE. WILL MAINTAIN DRY FORECAST THROUGH MUCH OF THE PERIOD WITH A SLIGHT CHANCE FOR PRECIP TOWARD THE END OF THE PERIOD AS RIDGE BREAKS DOWN. TEMPERATURES SHOULD BE NEAR NORMAL. && .AVIATION...MAIN CHALLENGE WILL BE TSRA POTENTIAL...WHICH IS PRESENT FOR ALL TAF SITES. EXPECT VFR WITH CU AND ISOLD-SCT TSRA INTO THIS EVENING. WINDS WILL BE SOUTHWEST 15-25KTS WITH A FEW HIGHER GUSTS INTO THIS EVENING AS WELL. THERE IS A RATHER GOOD CHANCE FOR MVFR CLOUD HEIGHTS BY MORNING (BEST CHANCES CLOSER TO THE INTERNATIONAL BORDER). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/TG
Hazardous weather outlook, Jun 12, 5:09 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 509 AM CDT THU JUN 12 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 509 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. AN UPPER LOWOVER NORTHWEST NORTH DAKOTA WILL MOVE EAST TODAY WITH COLDER AIR MOVING INTO THE AREA IN THE MID LEVELS OF THE ATMOSPHERE. ALTHOUGH MOISTURE IS LESS THAN ON WEDNESDAY...THE COLD AIR ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS ACROSS THE ENTIRE AREA. THE MAIN THREAT TIME IS BETWEEN 3 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVERS WILL REMAIN HIGH IN THE SOUTHERN RED RIVER VALLEY THROUGH THE PERIOD DUE TO RECENT RAINS. SEE THE LATEST FLOOD STATEMENTS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DTR
In the hours before
Local storm report, Jun 12, 6:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL CLIMAX 47.61N 96.81W
06/12/2008 E0.88 INCH POLK MN TRAINED SPOTTER
0600 PM HAIL 6 E BEMIDJI 47.48N 94.75W
06/12/2008 E1.75 INCH BELTRAMI MN LAW ENFORCEMENT
GOLF BALL SIZED HAIL FOR ABOUT 4 MINUTES UNTIL 604 PM
CDT.
&&
PROGERSLocal storm report, Jun 12, 6:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
613 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 NW PERHAM 46.66N 95.66W
06/12/2008 E0.88 INCH OTTER TAIL MN TRAINED SPOTTER
&&
PROGERSLocal storm report, Jun 12, 6:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL EVERGREEN 46.76N 95.45W
06/12/2008 E1.00 INCH BECKER MN TRAINED SPOTTER
&&
PROGERSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:10 PM CDT | Wind Advisory | FGF | Beltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more | 110 min |
| Jun 12, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 58 min |
| Jun 12, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 55 min |
| Jun 12, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 66 min |
| Jun 12, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 62 min |
| Jun 12, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 32 min |
| Jun 12, 6:03 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 42 min |
| Jun 12, 6:19 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail | 56 min |
| Jun 12, 6:27 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 63 min |
| Jun 12, 6:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
| Jun 12, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 57 min |
| Jun 12, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 57 min |
| Jun 12, 6:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Wilkin | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.